Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 25, NWS Gaylord, MI

June 16, 2007Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 16, 2007, 5:49 PM EDT for Alcona County, Michigan. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 5:49 PM EDT (21:49 UTC)
Expired
Jun 16, 2007, 6:15 PM EDT
In force
26 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alcona County, MI

The radar

The NCL Michigan radar (KAPX), 81 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:08 PM EDTTSTM WND DMG2 Sw Barton City, MITREES AND POWER LINES DOWN NEAR BARTON CITY AROUND M-72 AND ODONNELL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 162149
SVRAPX
MIC001-162215-
/O.NEW.KAPX.SV.W.0025.070616T2149Z-070616T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
549 PM EDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 615 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CURRAN...OR ABOUT 11 MILES NORTHWEST OF GLENNIE...MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CURRAN...
  HUBBARD LAKE...
  BARTON CITY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4482 8389 4460 8389 4459 8346 4482 8347

$$

JPB
2 follow-up statements
000 
WWUS34 KAPX 162203
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT SAT JUN 16 2007

MIC001-162215-
/O.CON.KAPX.SV.W.0025.000000T0000Z-070616T2215Z/
ALCONA MI-
603 PM EDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR ALCONA COUNTY...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CURRAN...OR ABOUT 9 MILES NORTH OF GLENNIE...MOVING EAST AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUBBARD LAKE...
  BARTON CITY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4482 8389 4460 8389 4459 8346 4482 8347

$$

JPB
000 
WWUS34 KAPX 162216
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
616 PM EDT SAT JUN 16 2007

MIC001-162226-
/O.EXP.KAPX.SV.W.0025.000000T0000Z-070616T2215Z/
ALCONA MI-
616 PM EDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY HAS EXPIRED...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4482 8389 4460 8389 4459 8346 4482 8347

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:57 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 16, 3:57 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT SAT JUN 16 2007

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS
SHOWING DECAYING COOL FRONT VERY DIFFICULT TO DEFINE...BUT DEW
POINT ANALYSIS SHOWING THAT IT IS WELL BACK ACROSS EAST CENTRAL
UPPER AND NRN WISCONSIN. MID LEVEL MOISTURE AHEAD OF SHORTWAVE
TROUGH ALOFT HAS SWEPT INTO NRN MICHIGAN AND HAS ERODED MUCH OF
THE DRY AIR ALOFT SEEN ON 12Z APX SOUNDING. TEMPERATURES HAVE
RISEN WELL INTO THE 80S FOR NRN LOWER...WITH A FEW 90F
READINGS. COMBINED WITH DEW POINTS IN THE LOWER 60S...MLCAPE
VALUES HAVE RISEN INTO THE 700-1000J/KG RANGE. BEST OVERALL
CONVERGENCE RESIDES ACROSS NE LOWER WITH MORE DIRECT EASTERLY FLOW
AGAINST PREVAILING WEAK SW FLOW. MID LEVEL MOISTURE HAS KEPT TEMPS
DOWN ACROSS EASTERN UPPER AND PORTIONS OF FAR NW LOWER...HOWEVER
WITH DECENT LOW LEVEL CONVERGENCE ACROSS EASTERN UPPER WITH THE
LAKE BREEZE AND FRONT...SCATTERED SHOWERS AND A FEW STORMS WERE
ABLE TO DEVELOP. WET BULB/FREEZING LEVELS AROUND 11.5 KFT KEEP THE
HAIL THREAT LOW...BUT SMALL HAIL DEFINITELY POSSIBLE. THE
MOISTENING OF THE MID LEVELS HAS DECREASED THE WIND THREAT THIS
AFTERNOON...AND OVERALL WEAK WIND FIELDS SFC TO ALOFT KEEP 0-6KM
BULK SHEAR LOW...AND STORM ORGANIZATION UNLIKELY. RATHER...OUR
TYPICAL PULSE STORMS WITH NEW CONVECTION DRIVEN BY OUTFLOW
BOUNDARIES ARE TO OCCUR.

REST OF THIS AFTERNOON AND TONIGHT...EXPECT ISOLATED TO
SCATTERED STORMS TO CONTINUE TO POP UP INTO VERY EARLY THIS
EVENING. POSSIBLY MORE COVERAGE ACROSS EASTERN UPPER DUE TO
PRESENCE OF BETTER LOW LEVEL CONVERGENCE ALONG THE ACTUAL FRONT
THERE. HOWEVER...WITH LOSS OF HEATING/INSTABILITY...DECAYING
FRONTAL ZONE AND INFLUX OF MUCH LOWER H8-H7 THETA-E AIR INTO THE
EVENING...OVERALL COVERAGE IS EXPECTED TO DECREASE AND STORM
STRENGTH WANE. THE FRONT WILL CLEAR NE LOWER BY MIDNIGHT AND WILL
HAVE NO CHANCE OF PRECIPITATION AFTER THAT. DEW POINTS DROPPING
INTO THE 50S WITH LIGHT WINDS WILL RESULT IN A MORE COMFORTABLE
LOW TEMP...WHICH WILL RANGE THROUGH THE 50S FOR MOST OF NRN
MICHIGAN.

SUNDAY...FRONTAL ZONE WILL HAVE MADE IT INTO SRN LOWER MICHIGAN
WHILE WEAK HIGH PRESSURE SETTLES INTO NRN MICHIGAN. MID AND UPPER
LEVEL RIDGING WILL INCREASE THROUGH THE DAY AS NEXT NRN ROCKIES
SHORTWAVE EJECTS THROUGH MONTANA. WEAK HIGH PRESSURE SHIFTS EAST
AND WE DO GET A RETURN OF SOUTHERLY FLOW BY LATE AFTERNOON. H8-H7
THETA-E VALUES INCREASE ONCE AGAIN...BUT ALL FORCING LOOKS TO
RESIDE WELL TO OUR WEST TO KEEP THE FORECAST WITHOUT PRECIPITATION
ATTM. HIGHS MAY SNEAK INTO THE MID AND UPPER 80S ONCE AGAIN SOUTH
OF GTV BAY...BUT MOST AREA WILL RANGE IN THE UPPER 70S TO LOWER
80S.       SMD

LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...RELATIVELY ACTIVE
PATTERN IN STORE AS NORTHERN MICHIGAN ONCE AGAIN BECOMES UNDER THE
INFLUENCE OF THE NORTHERN STREAM FLOW AND EMBEDDED SHORTWAVES.
THUNDERSTORM POTENTIAL...ALONG WITH SEVERE ASSESSMENT...REMAINS THE
PRIMARY CONCERN WITH APPROACH OF FIRST DYNAMIC SHORTWAVE SUNDAY
NIGHT THROUGH TUESDAY MORNING...WITH FOCUS THEN SHIFTING TO NEXT
SHOWER AND STORM POTENTIAL LATER IN THE WEEK WITH PASSAGE OF NEXT
NORTHERN STREAM SYSTEM.

SUNDAY NIGHT...RETURN FLOW ONCE AGAIN BECOMES ESTABLISHED AHEAD OF
APPROACHING SOUTHERN CANADA/NORTHERN PLAINS SHORTWAVE. SOUTHERLY
FLOW OUT AHEAD OF THIS SYSTEM WILL PUSH A WARM FRONT NORTH ACROSS
THE AREA. WHILE GREATEST FORCED ASCENT REMAINS WELL WEST OF AREA IN
VICINITY OF NOCTURNALLY STRENGTHENING NORTHERN PLAINS LOW LEVEL JET
AND MASS CONVERGENCE ALONG APPROACHING COLD FRONT...FEEL CHANCE POPS
REMAIN WARRANTED OVER THE NORTH HALF OF THE AREA AS THE EASTERN
FRINGES OF THE LOW LEVEL JET BEGINS TO VEER INTO THE AREA AND WITH
SOME SEMBLANCE OF LOW AND MID LEVEL MOISTURE RETURN. COULD SEE MUCH
OF THE EVENING REMAINING DRY...BUT GIVEN INHERENT TIMING ISSUES WILL
LEAVE POPS THROUGH THE 12 HOUR PERIOD. SOUTHERLY FLOW AND INCREASING
CLOUDS DOES INSURE ANOTHER MILD NIGHT WITH READINGS ONLY FALLING
INTO THE LOW TO MID 60S.

MONDAY...WARM SECTOR ENCOMPASSES ALL OF NORTHERN MICHIGAN AS
SHORTWAVE...AND ASSOCIATED SURFACE LOW...PUSHES INTO CENTRAL
ONTARIO. MODEL POINT SOUNDINGS STILL SHOW MID LEVEL WARM TONGUE
PREVENTING ANY TYPE OF CONVECTION DURING THE MORNING. AFTERNOON
HOURS REMAIN A LITTLE MORE PROBLEMATIC WITH APPROACH OF COLD FRONT
AND MID LEVEL HEIGHT FALLS SUPPORTING EROSION OF CAP BY LATE IN THE
DAY OVER WESTERN AREAS. MODIFIED MODEL SOUNDINGS RAISING A SURFACE
PARCEL WITH A TEMPERATURE AND DEW POINT OF 86F AND 62F RESPECTIVELY
YIELDS ON THE ORDER OF 900 J/KG OF MEAN LAYER CAPE. ALTHOUGH BEST
LOW LEVEL CONVERGENCE ALONG COLD FRONT REMAINS BACK ACROSS
WISCONSIN...WILL CONTINUE CHANCE POPS WEST AND NORTH WITH EROSION OF
CAP. SOME POTENTIAL FOR SEVERE STORMS WITH 0-6 KM BULK SHEAR
MAGNITUDES APPROACHING 25 TO 35 KNOTS AND 500MB WINDS UPWARDS OF 45
TO 50 KNOTS. ANOTHER WARM NORTHERN MICHIGAN DAY WITH HIGHS APPROACHING
THE UPPER 80S TO NEAR 90 DEGREES OVER NORTHERN LOWER MICHIGAN...WITH
READINGS A COUPLE DEGREES COOLER OVER EASTERN UPPER MICHIGAN.

MONDAY NIGHT...COLD FRONT CONTINUES EASTWARD PROGRESSION INTO
NORTHEAST LOWER BY MORNING. SCATTERED SHOWERS AND STORMS APPEAR
LIKELY...ALTHOUGH EXACT COVERAGE SOMEWHAT PROBLEMATIC SO WILL KEEP
HIGH CHANCE AT THIS TIME. ALTHOUGH OVERNIGHT TIMING LESS THAN IDEAL
FOR SEVERE WEATHER...HARD TO IGNORE DECENT WIND FIELD SUPPORTING 0-6
KM BULK SHEAR MAGNITUDES OF 35-45 KNOTS AND 500MB WINDS APPROACHING
50 KNOTS. THERMODYNAMICALLY SPEAKING...SEVERE WEATHER PARAMETERS
MORE MARGINAL WITH ABOUT 500 J/KG OF MEAN LAYER CAPE AND WITH BOTH
THE FREEZING LEVEL AND WET BULB ZERO HEIGHT UP AROUND 12.8 KFT. SPC
CURRENT DAY 3 OUTLOOK DOES HAVE THE NORTHWEST HALF OF THE AREA IN A
SLIGHT RISK...WHICH SEEMS REASONABLE GIVEN AFOREMENTIONED WIND
FIELDS.

TUESDAY...AFTER SEVERAL DAYS OF INCONSISTENCIES...MODEL TIMING IN
MUCH BETTER AGREEMENT TODAY...WITH BOTH THE GFS AND NAM-WRF CLEARING THE
FRONT BY LATER WEDNESDAY MORNING. WILL KEEP POPS FOR THE MORNING TO
ACCOUNT FOR ANY LINGERING ACTIVITY WITH CONDITIONS DRYING OUT DURING
THE AFTERNOON. TEMPERATURES WILL BE SEVERAL DEGREES COOLER WITH
HIGHS REACHING THE 70S.

REST OF THE PERIOD (TUESDAY NIGHT THROUGH SATURDAY)...EXPECT HIGH
PRESSURE TO TEMPORARILY BUILD IN TUESDAY NIGHT BEFORE NEXT NORTHERN
STREAM SYSTEM APPROACHES WEDNESDAY AND WEDNESDAY NIGHT...SUPPORTING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. DRY CONDITIONS LOOK TO
PREVAIL FOR THE REMAINDER OF THE PERIOD AS SURFACE AND MID LEVEL
RIDGING BUILDS INTO THE NORTHERN LAKES. TEMPERATURES WILL BE CLOSER
TO SEASONAL NORMALS WITH HIGHS GENERALLY IN THE 70S AND LOWS IN THE
50S.

MSB

&&

.AVIATION...A STRONG LW PRES SYS WILL CONT TO MOV EAST ACRS
HUDSON BAY THIS AFTN/EVE. THIS SYS WILL SWING A WK COLD FRNT
OVR THE GREAT LAKES BTW 18Z AND 00Z THIS AFTN/EVE. SCT SHRA/TSRA
WILL AFFECT THE NRN MI TAF SITES TVC/PLN/APN...AS THE FEATURE MOVES
OVR THE RGN. LAKE BREEZES ALONG THE LAKE MICHIGAN AND LAKE HURON
SHORELINES...WILL COMBINE WITH WARM AND HUMID CONDS OVR NRN LWR MI
THIS AFTN TO GENERATE ISOLATED CONVECTION OUT AHEAD OF THE
FRONT. SOME HIGHER WIND GUSTS TO 20-25KTS AND LOCALLY HVY RAIN...
CAN BE EXPECTED WITH THE TSRA INTO THIS EVE. HIGH PRESSURE WILL
BUILD BACK INTO THE WRN LAKES TONIGHT AND SUNDAY...RETURNING THE
FAIR WX. HOWEVER SOME PATCHY FOG CAN BE EXPECTED AT ALL NRN LWR MI
TAF SITES TONIGHT.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 4:05 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SAT JUN 16 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-171000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
405 PM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THIS AFTERNOON IN NORTHEAST
LOWER MICHIGAN SOUTH OF M-32...WHILE ISOLATED THUNDERSTORMS WILL
OCCUR ACROSS THE REMAINDER OF NORTHERN LOWER AND EASTERN UPPER. THE
STORMS WILL DECREASE IN COVERAGE BY EARLY THIS EVENING. ORGANIZED
SEVERE WEATHER WILL NOT OCCUR...HOWEVER A FEW STORMS IN NORTHEAST
LOWER MICHIGAN MAY PRODUCE WIND GUSTS UP TO 50 MPH WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN SUNDAY
NIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN MONDAY
AFTERNOON INTO EARLY TUESDAY. SOME STORMS MAY BECOME SEVERE AND
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:57 PM EDTSevere Thunderstorm WarningAPXCrawford, Oscoda33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.